Thunderstorm Wind, Brown
- When
- August 7, 6:52 PM CST
- Where
- Brown County, Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 39.830, -95.730
A storage shed at the Holthaus Autohaus was demolished by thunderstorm winds.
An outflow boundary produced by thunderstorms August 7th remained relatively stationary over north central and northeast Kansas through the night. Convergence near the boundary served to focus convective development by late afternoon as the boundary layer mixed out and destabalized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An outflow boundary produced by thunderstorms August 7th remained relatively stationary over north central and northeast Kansas through the night. Convergence near the boundary served to focus convective development by late afternoon as the boundary layer mixed out and destabalized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 2:30 PM CST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT TUE AUG 7 2007 .DISCUSSION... EVENING INTO OVERNIGHT TONIGHT...MORNING CONVECTION RAPIDLY DISSIPATED ACROSS THE AREA LEAVING SEVERAL SUBTLE BOUNDARIES BEHIND. GRAVITY/STABILITY WAVES BEHIND AN INITIAL OUTFLOW BOUNDARY HAVE MIXED OUT AS THE DAY PROGRESSED. HOWEVER THE INITIAL OUTFLOW BOUNDARY HAS PUSHED INTO SOUTHEAST KANSAS AND SHOULD NOT PLAY A SIGNIFICANT ROLE IN OUR WEATHER. THE SURGE HOWEVER DID APPEAR TO CONTRIBUTE TO SLIGHTLY COOLER READINGS IN THE UPPER BOUNDARY LAYER PER 12Z SOUNDING THIS MORNING AT TOPEKA. TO THE NORTH...A SLOW MOVING SHORTWAVE TROUGH AND ASSOCIATED MCV WAS ANALYZED ACROSS CENTRAL/EASTERN NEBRASKA. THIS FEATURE WAS CONTRIBUTING TO ENHANCED LIFT AND LIKEWISE CONVECTION WITHIN FAIRLY CLOSE PROXIMITY TO THE MCV. A DIFFERENTIAL HEATING BOUNDARY ON THE ORDER OF 10F WAS ALSO TAKING SHAPE OVER NORTH CENTRAL KANSAS IN PART TO THE REMNANT COOL POOL AND EXISTING CLOUD COVER. A SYNOPTIC NEARLY STATIONARY FRONTAL BOUNDARY WAS NOTED ACROSS NORTHERN NEBRASKA WHICH DIFFERENTIATED MUCH DRIER AIR IN COMPARISON TO THE SOUTH. TEMPERATURES AT H7 FOR THE REMAINDER OF THE AFTERNOON SHOULD REMAIN BETWEEN 13C TO 14C...WHICH SHOULD HELP PROHIBIT CONVECTIVE DEVELOPMENT. THE RUC SHOWS THE LAYER TO COOL BY EVENING BUT MIGHT BE AN ARTIFACT TO CONVECTIVE FEEDBACK. EXCEPTION REMAINS ACROSS THE FAR NORTHERN CWA WHERE SLIGHTLY COOLER H7 TEMPS AND CURRENT CU FIELD EXIST. OTHER CONCERN IS HOW MUCH OVERALL SYNOPTIC DECENT THE CURRENT MCV WILL LEAVE IN ITS WAKE FOR THIS EVENING. THIS MAY TEND TO LIMIT COVERAGE AT LEAST INITIALLY BEHIND THE FEATURE WHEREAS AREAS SOUTH OF THE SHORTWAVE TROUGH MAY FEEL NEGLIGIBLE EFFECTS. OVERALL BEST CHANCES FOR CONVECTION LOOK TO REMAIN ACROSS THE NORTHWEST ONE-HALF OF THE CWA PER PLACEMENT OF SUBTLE NEAR-SFC BOUNDARIES AND CLOSER PROXIMITY TO SLIGHTLY BETTER DYNAMICS/SUPPORT. WHILE DIRECTIONAL TURNING IS POOR...SPEED SHEAR COMBINED WITH ANTICIPATED EVENING INSTABILITY WOULD PROMOTE A FEW ORGANIZED MULTI-CELL STORMS IF CONVECTION CAN IN FACT DEVELOP OVER THE AREA. A SEVERE STORM OR TWO CANNOT BE RULED OUT...WITH THE GREATEST THREATS BEING HAIL UP TO THE SIZE OF QUARTERS DUE TO HIGH FREEZING LEVELS ALOFT AND DOWNBURST TYPE WINDS ASSOCIATED WITH COLLAPSING CORES. OTHER CONCERN WILL BE LOCALLY HEAVY RAINFALL WITH PERSISTENT SLOW-MOVING CONVECTION. TOMORROW...SIMILAR SYNOPTIC PATTERN EXPECTED SO WONT REHASH DETAILS. ANOTHER SUBTLE SHORTWAVE TROUGH LOOKS TO QUICKLY EJECT INTO THE CENTRAL PLAINS AND SHEAR OUT DURING THE AFTERNOON TOMORROW. THIS MIGHT PROVIDE ENOUGH ASCENT ALONG WITH THE GOOD LIKELIHOOD OF PREEXISTING SURFACE BOUNDARIES TO HELP FOCUS CONVERGENCE AND WEAK LARGE SCALE ASCENT TO PRODUCE SCATTERED CONVECTION DURING/SHORTLY AFTER PEAK HEATING. TEMPERATURES ALOFT WILL STILL REMAIN WARM AND WILL PRODUCE A STOUT CAP IN MOST AREAS. ATTM...BEST CHANCES FOR CONVECTION WILL REMAIN OVER THE NORTH ONE-HALF OF THE CWA. HOWEVER...OVERNIGHT CONVECTION TONIGHT WILL ULTIMATELY PLAY A LARGE ROLE IN SHAPING TOMORROWS SURFACE BOUNDARY PLACEMENT AND LIKEWISE TOMORROWS WEATHER...SO SOME DEVIATION IN THE FORECAST IS CERTAINLY POSSIBLE AS TONIGHTS CONVECTIVE EVOLUTION TAKES SHAPE. AS FOR SURFACE TEMPERATURES...LOWS TONIGHT WILL FALL MAINLY INTO THE UPPER 70S IN CONVECTIVE-FREE AIR WITH COOLER READINGS ACROSS NORTH CENTRAL KANSAS. THIS WILL PROVIDE ONLY A SHORT DURATION FROM THE EXCESSIVE HEAT WITH READINGS RAPIDLY REBOUNDING TOMORROW MID-MORNING. HIGHS IN THE MIDDLE TO UPPER 90S ARE ANTICIPATED ONCE AGAIN WITH HEAT INDEX READINGS AT OR ABOVE 105 DEGREES THROUGHOUT MOST OF THE CWA TOMORROW AFTERNOON. HEAT ADVISORY WILL CONTINUE. BLAIR WEDNESDAY NIGHT AND THURSDAY...SCATTERED THUNDERSTORMS THAT DEVELOP ALONG THE OUTFLOW BOUNDARY...AND AHEAD OF ANY WEAK UPPER LEVEL SHORTWAVE TROUGHS LIFTING NORTHEAST ACROSS THE AREA...WEDNESDAY AFTERNOON ACROSS THE NORTHERN AND WESTERN COUNTIES OF THE CWA WILL CONTINUE THROUGH AT LEAST THE EARLY EVENING HOURS. THE ENVIRONMENT WILL BE UNSTABLE (MLCAPES WILL MOST LIKELY BE AROUND 3000 J/KG) ALONG WITH SOME WEAK VERTICAL WINDSHEAR DURING THE EARLY EVENING HOURS...THUS A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD BEING DAMAGING OUTFLOW WINDS AND PERHAPS QUARTER SIZE HAIL (EVEN THOUGH FREEZING LEVELS MAY BE ABOVE 17KFT). THERE WILL BE PLENTY OF DEEP LOW-LEVEL MOISTURE IN PLACE WITH PWS OF 2 INCHES THAT MAY CAUSE SOME THUNDERSTORMS TO PRODUCE HEAVY RAIN WITH ISOLATED FLOODING POSSIBLE WEDNESDAY EVENING. THE SEVERE THREAT SHOULD DIMINISH NEAR SUNSET AS WE LOSE SURFACE HEATING. IM NOT REALLY SURE HOW FAR SOUTH THE SCATTERED THUNDERSTORMS WILL MAKE IT ACROSS THE CWA BEFORE THEY DISSIPATE DURING THE THE LATE EVENING AND EARLY MORNING HOURS OF FRIDAY. THE CENTRAL AND SOUTHERN COUNTIES OF THE CWA MAY REMAIN DRY DUE THE EML (CAP) ACROSS MOST OF THE CWA...THOUGH THE EVENING THUNDERSTORMS ACROSS THE NORTHERN COUNTIES OF THE CWA MAY HELP PUSH THE OUTFLOW BOUNDARY INTO THE SOUTHERN COUNTIES AFTER MIDNIGHT WHICH MAY PROVIDE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND SOUTHERN COUNTIES OF THE CWA (MAILY ELEVATED STORMS DUE TO ISENTORPIC LIFT NORTH OF THE BOUNDARY). ON THURSDAY THE UPPER RIDGE OVER THE SOUTH CENTRAL CONUS WILL BEGIN TO BUILD NORTHWEST INTO THE SOUTHERN PLAINS. THE OUTFLOW BOUNDARY WILL SLOWLY DISSIPATE AS IT MOVES SOUTH ACROSS SOUTHERN KS ON THURSDAY AFTERNOON. HIGH TEMPERATURES ON THURSDAY ACROSS THE CWA WILL REACH INTO THE MID AND UPPER 90S. THE DEEP 850MB MOISTURE WILL REMAIN IN PLACE THEREFORE WE HAVE EXTENDED THE HEAT ADVISORY THROUGH THURSDAY INTO FRIDAY AFTERNOON. THURSDAY NIGHT THROUGH TUESDAY...BOTH THE ECMWF AND GFS SHOW THE CENTER OF THE UPPER RIDGE CURRENTLY ACROSS THE SOUTH CENTRAL CONUS SLOWLY RETROGRADING NORTHWEST ACROSS THE CENTRAL AND SOUTHERN PLAINS. IN FACT IF THE LONGER RANGE MODELS ARE CORRECT THE CENTER OF THE 5H RIDGE AXIS WILL BE ACROSS KS THIS WEEKEND THROUGH MOST OF NEXT WEEK. EXPECT HOT AND HUMID CONDITIONS WITH HIGH TEMPERATURES REACHING THE UPPER 90S...WITH POSSIBLE 100 TO 103 DEGREE READINGS IN SOME AREAS. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 70S. THUNDERSTORM CHANCES WILL BE SLIM...PROBABLY UNDER 10 PERCENT DURING THE LATE AFTERNOON AND EVENING HOURS. IF THE LONGER RANGE FORECAST MODELS TURN OUT TO BE ACCURATE THEN THE HEAT ADVISORY MAY HAVE TO BE EXTENDED INTO NEXT WEEK. 66 && .AVIATION... SCATTERED CUMULUS FIELD HAS DEVELOPED OVER THE NORTHERN QUARTER OF KANSAS CLOSEST IN PROXIMITY TO AN AREA OF ASCENT ASSOCIATED WITH THE SHORTWAVE TROUGH. OTHERWISE SKIES ARE CLEAR OVER THE REMAINDER OF THE REGION. EXPECT GREATEST POTENTIAL FOR CONVECTION TO BE MAINLY NORTH OF INTERSTATE 70. NO ANTICIPATED ISSUES WITH CEILINGS OR VISIBILITY WITH THE EXCEPTION OF ISOLATED THUNDERSTORMS WHERE VISIBILITY AND CEILINGS WILL BE GREATLY REDUCED. SEE SHORT TERM FORECAST DISCUSSION FOR ADDITIONAL DETAILS. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 700 PM CDT SATURDAY FOR ALL COUNTIES. && BLAIR/66
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 751 PM CDT TUE AUG 7 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-081100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 751 PM CDT TUE AUG 7 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PORTIONS OF NORTHEAST AND NORTH CENTRAL KANSAS. AN ISOLATED STORM MAY BECOME SEVERE THIS EVENING...WITH THE PRIMARY HAZARD BEING DAMAGING OUTFLOW WINDS AND QUARTER SIZE HAIL. HEAVY RAINFALL MAY OCCUR WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST KANSAS WEDNESDAY AFTERNOON AND EVENING. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT ACROSS THE ENTIRE REGION. HEAT INDICES SHOULD REACH THE 105 TO 110 DEGREE RANGE WEDNESDAY...THURSDAY AND FRIDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 728 PM CDT TUE AUG 7 2007 KSZ022-023-036-038-080130- GEARY-POTTAWATOMIE-RILEY-WABAUNSEE- 728 PM CDT TUE AUG 7 2007 THROUGH 830 PM CDT...A SMALL COMPLEX OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS WERE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ALMA...WAMEGO...BELVUE..LOUISVILLE...PAXICO...MAPLE HILL...ST. MARYS...AND THE RURAL AREAS OF EASTERN GEARY AND SOUTHEAST RILEY COUNTIES. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 308 AND 341 COULD ALSO BE AFFECTED.
The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
1 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
A storage shed at the Holthaus Autohaus was demolished by thunderstorm winds.
A barn burned down after it was struck by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56288, 56290, 53778.